New York, 2020

Damaging Winds in New York, August 11, 2020

August 11, 2020 · NWS BGM · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed during the evening of the 11th across portions of Central New York ahead of an approaching cold front. Some of these storms became severe, producing mainly tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms developed during the evening of the 11th across portions of Central New York ahead of an approaching cold front. Some of these storms became severe, producing mainly tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 11, 7:02 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 11, 7:02 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
802 PM EDT Tue Aug 11 2020

.SYNOPSIS...
Thunderstorms expected into tonight with a passing cold front.
This front will ease up the heat for tomorrow and any chances
for thunderstorms through the rest of the week will be across
northeast Pennsylvania and Central New York should remain
mostly dry.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

800 pm update..

Made only very minor adjustments to temperatures, winds and sky
cover overnight. Overall, the near term grids and forecast
remain in good shape. As expected a ling of thunderstorms has
developed across CNY, and is now approaching the I-88/86
corridor. These storms (some which may be strong to severe, with
torrential rain and gusty winds) will continue to slowly move
off to the south and east through the late evening hours. The
showers and storms should move out of our forecast area before
daybreak. Areas of fog are likely once again, especially in the
valleys.

320 pm update...

Thunderstorm activity will increase this evening as a cold front
pushes into western NY. SPC maintains a marginal risk across
most of northern and Central NY...as the same short wave that
kicked off the significant Derecho yesterday will be entering
the Saint Lawrence Valley in the next few hours. Although not
nearly as potent as it was, this wave could still kick off some
strong storms this evening and CAMs continue to show a line of
storms crossing the region from about 5pm to midnight tonight.
With ML CAPE around 1500 J/kg and fairly steep mid- level lapse
rates of 7C/km, it is possible that a strong line of storms may
organize and some damaging wind gusts would be the most likely
threat. Also, PWATs of a around 2" means any storms will contain
torrential downpours with rainfall rates possibly over 2 inches
per hour, and any training of storms or slow moving cells could
produce localized flash flooding.

High pressure builds in from the west tomorrow and the forecast
is looking more and more dry as frontal boundary dips well
south of the region. Could still see an isolated shower or
thunderstorm in NE PA depending on how far south the front can
make it. Temperatures will be cooler than today but highs will
still be well into the 80s, however humidity will be much lower.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
230 PM UPDATE...

A frontal boundary will settle across central or southern PA into
Thursday, as high pressure edges in from Quebec. This will keep most
of the area dry, though some showers and rumbles of thunder will be
possible during the daytime hours Thursday and Friday across our
northeast PA zones given the proximity to the boundary. Otherwise,
looking at quiet weather with morning lows in the upper 50s to lower
60s and highs in the low to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
230 PM Update...

No changes to the forecast with much of the period dominated by high
pressure. Previous discussion continues below.

300 AM UPDATE...

Period is controlled by high pressure ridging into the area from
Southeast Canada. This will keep us dry much of the time, with
only isolated or perhaps scattered showers, mainly over NEPA, as
waves pass by to the south. Temperatures will be near normal
through the period.

On Monday, a cold front moving in from the west will bring
showers and thunderstorms to the area, mainly in the afternoon.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The cold front continues to move east central NY and NE PA this
evening. SYR, RME, ITH, and ELM have had the front pass with the
threat of showers and thunderstorms over. BGM will be getting
showers and thunderstorms for the next one to two hours. AVP
will likely not see the showers until 2Z. With the loss of
daytime heating, the threat of thunder is low at AVP.

With the clear skies and recent rain, fog will be a threat at
ELM again tonight with IFR or worse conditions possible after
midnight. RME will have to be watched as well but confidence was
low that fog will develop near the airport.

Tomorrow is looking clear with VFR conditions expected
everywhere after 14Z

Outlook...

Wednesday through Friday...Mostly VFR expected...possible
afternoon thunderstorms at AVP and possible valley fog at ELM
overnight.

Saturday and Sunday...Early morning fog possible, especially
for KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK/MJM
SHORT TERM...HLC
LONG TERM...DGM/HLC
AVIATION...AJG
Hazardous weather outlook, Aug 11, 3:08 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
408 PM EDT Tue Aug 11 2020

NYZ009-022-044>046-057-062-PAZ038>040-043-044-047-048-072-122015-
Northern Oneida-Steuben-Cortland-Chenango-Otsego-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
408 PM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms will cross the region this evening. A few
storms could contain strong winds and torrential downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-023>025-036-037-055-056-122015-
Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-
Madison-Southern Oneida-Tioga-Broome-
408 PM EDT Tue Aug 11 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, scattered thunderstorms will cross the region this evening. A
few storms could contain strong winds and torrential downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 4:06 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
506 PM EDT Tue Aug 11 2020

NYZ009-018-036-037-112145-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
506 PM EDT Tue Aug 11 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND EASTERN ONONDAGA COUNTIES UNTIL 545 PM
EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving northeast at 35 mph.

Small hail and strong wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Oneida, Lenox, Pompey, North
Syracuse, Solvay and Vienna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4297 7554 4285 7619 4302 7634 4314 7612
      4318 7597 4317 7596 4318 7594 4316 7592
      4315 7589 4321 7588 4327 7568
TIME...MOT...LOC 2105Z 247DEG 29KT 4297 7614

MJM
Special weather statement, Aug 11, 4:47 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
547 PM EDT Tue Aug 11 2020

NYZ009-018-036-037-112230-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
547 PM EDT Tue Aug 11 2020

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONEIDA...NORTHWESTERN
MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 630 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, or near Syracuse, moving east at 25 mph.

Small hail and strong wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Rome, Cicero, De Witt, Sullivan, Oneida, Kirkland, Lenox,
North Syracuse and Lee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4325 7524 4313 7534 4306 7538 4303 7611
      4317 7618 4320 7605 4318 7601 4318 7594
      4316 7592 4315 7589 4326 7587 4339 7543
TIME...MOT...LOC 2146Z 249DEG 21KT 4312 7606

MJM
Special weather statement, Aug 11, 5:23 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
623 PM EDT Tue Aug 11 2020

NYZ025-036-037-044>046-055-056-112300-
Otsego NY-Chenango NY-Southern Oneida NY-Cortland NY-Madison NY-
Tioga NY-Broome NY-Tompkins NY-
623 PM EDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
ONEIDA...NORTHWESTERN OTSEGO...NORTHWESTERN BROOME...SOUTHERN
MADISON...CORTLAND...NORTHEASTERN TIOGA...SOUTHEASTERN TOMPKINS AND
CHENANGO COUNTIES UNTIL 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to near Pitcher to near
Harford. Movement was east at 35 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Utica, Cortland, Kirkland, Norwich, Eaton, Paris, Deerfield,
Hamilton, Whitesboro and New York Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4305 7522 4290 7520 4287 7521 4286 7520
      4286 7516 4291 7510 4287 7501 4275 7499
      4243 7543 4230 7563 4230 7629 4242 7650
      4266 7605 4313 7539 4318 7511
TIME...MOT...LOC 2221Z 262DEG 44KT 4294 7542 4262 7576 4247 7623

MJM
Special weather statement, Aug 11, 6:00 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
700 PM EDT Tue Aug 11 2020

NYZ036-044>046-112345-
Otsego NY-Chenango NY-Cortland NY-Madison NY-
700 PM EDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...OTSEGO...SOUTHEASTERN
MADISON...SOUTHEASTERN CORTLAND AND CHENANGO COUNTIES UNTIL 745 PM
EDT...

At 659 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Brookfield to near North Norwich to
near Willet. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms. Tree damage is possible.

Locations impacted include...
Oneonta, Norwich, Guilford, Brookfield, Middlefield, Hartwick,
Cooperstown, Edmeston, Westville and Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4259 7479 4235 7531 4233 7568 4237 7586
      4241 7587 4241 7601 4267 7578 4284 7538
      4279 7466 4271 7465
TIME...MOT...LOC 2259Z 271DEG 29KT 4278 7534 4261 7546 4244 7584

MJM
Special weather statement, Aug 11, 6:37 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
737 PM EDT Tue Aug 11 2020

NYZ045-055-056-120030-
Chenango NY-Tioga NY-Broome NY-
737 PM EDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...BROOME...SOUTHEASTERN
TIOGA AND SOUTHERN CHENANGO COUNTIES UNTIL 830 PM EDT...

At 737 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithville Flats to near Apalachin. Movement
was east at 40 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Owego, Nanticoke and Coventry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4231 7542 4200 7573 4200 7624 4209 7641
      4241 7596 4241 7587 4243 7586 4236 7572
      4234 7540
TIME...MOT...LOC 2337Z 265DEG 33KT 4240 7583 4213 7616

MJM

The radar

The Albany radar (KENX), 67 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
August 11, 7:09 PM EST
Where
Otsego County, Maryland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.530, -74.880

Strong thunderstorm winds brought down a tree on County Road 42.

Thunderstorm Wind, Otsego

When
August 11, 7:10 PM EST
Where
Otsego County, 0.69 mi N of Wells Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.380, -75.250

Strong thunderstorm winds brought down a tree across a road near County Route 4 and Sand Hill Road, blocking both lanes of traffic.

Thunderstorm Wind, Broome

When
August 11, 8:05 PM EST
Where
Broome County, 1.54 mi W of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.080, -75.660

Strong thunderstorm winds brought down a tree on Brown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917291, 917290, 917293.